Hail, Barnes
- When
- August 7, 4:59 PM CST
- Where
- Barnes County, 2.28 mi SSW of Cuba
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 46.790, -97.920
By the early evening of August 7th, a cold front had moved to a Hallock, Minnesota, to Valley City, North Dakota, line. Temperatures ahead of the front warmed into the low to mid 80s with dew point values in the middle 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the early evening of August 7th, a cold front had moved to a Hallock, Minnesota, to Valley City, North Dakota, line. Temperatures ahead of the front warmed into the low to mid 80s with dew point values in the middle 60s. Scattered thunderstorms formed along the boundary and moved east, producing mainly large hail, but some strong wind gusts also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 7, 2:33 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 333 PM CDT FRI AUG 7 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 333 PM CDT FRI AUG 7 2015 MAIN CHALLENGE WILL BE CONVECTIVE DEVELOPMENT AND POTENTIAL FOR ANY SEVERE THIS EVENING. A STRONG UPPER LOW IS CURRENTLY CROSSING SRN MANITOBA AND MOVG E. A SFC TROF IS FCST TO MOVE ACROSS THE AREA THIS EVENING AND TONIGHT...BUT THE QUESTION REMAINS AS TO THE STRONGEST DYNAMICS. CAPE VALUES CONTINUE TO BE IN THE 2000 J/KG RANGE WITH STRONGER 0-3 KM LAPSE RATES. HOWEVER...MID LEVEL LAPSE RATES ARE SOMEWHAT WEAKER. ANALYSIS OF THE JET LEVEL WINDS SHOW SPEED CONVERGENCE AT LEAST THRU 06Z THAT LOOKS TO HELP SUPPRESS WIDESPREAD CONVECTIVE ACTIVITY...WITH MORE OF A DIVERGENT PATTERN OCCURRING AFTER THAT. BULK SHEAR IS MARGINAL FOR THE MOMENT BUT SHOULD INCREASE LATER THIS EVENING. CONSIDERING ALL FACTORS...REMAIN REASONABLY CONFIDENT OF SOME SORT OF CONVECTION DEVELOPING AND STAYED WITH GENERAL THUNDER FOR NOW...WITH A FEW SEVERE STORMS STILL POSSIBLE. FOR SATURDAY AND SATURDAY NIGHT...ANOTHER WAVE WILL CROSS THE REGION AND INGREDIENTS LOOK GOOD FOR MORE THUNDER CHANCES...ESPECIALLY ALONG THE SD BORDER. THE UPPER PATTERN REMAINS FAIRLY ZONAL BUT THE MEAN JET POSITION SHIFTS A BIT FARTHER SOUTH BY THE END OF THE PERIOD...SO DECREASED POPS. TEMPERATURES THRU THE PERIOD WILL REMAIN ON THE WARM SIDE...AND A BIT ABOVE SEASONAL NORMS. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 333 PM CDT FRI AUG 7 2015 LONG RANGE MODELS INITIALLY IN GOOD AGREEMENT THEN DIVERGE IN SOLUTIONS LATE IN THE PERIOD. MID LEVEL RIDGE TO BUILD OVER THE CENTRAL US THROUGH MIDWEEK. THIS SHOULD RESULT IN DRY CONDITIONS WITH TEMPERATURES SLOWLY WARMING TO AT OR ABOVE AVERAGE VALUES BY MIDWEEK. ECMWF MAINTAINS UPPER RIDGE THROUGH THE REMAINDER OF THE PERIOD WHILE THE GFS TRACKS AN UPPER LOW ACROSS SOUTHERN CANADA. THE LATER WOULD BRINGER HIGHER PCPN CHANCE TO THE REGION. FOR NOW LOW END POPS SEEM REASONABLE CONSIDERING MODEL DIFFERENCES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1235 PM CDT FRI AUG 7 2015 SOME BRIEF MVFR CU CIGS CAN BE EXPECTED GENERALLY EAST OF THE VALLEY EARLY THIS AFTERNOON BEFORE LIFTING INTO VFR RANGE AND SCATTERING BY LATE AFTERNOON. TSRA PSBL LATE AFTERNOON AND EARLY EVENING MAINLY OVER THE FAR NORTH HOWEVER FAVORED GUIDANCE SHOWING ANY TSRA ISOLD SO FOR NOW WILL OMIT FROM TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...HOPKINS LONG TERM...HOPKINS/VOELKER AVIATION...VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT FRI AUG 7 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 522 AM CDT FRI AUG 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. THE MAIN THREATS WILL BE HAIL OF ONE INCH OR LARGER...AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AT SOME POINT THIS WEEKEND...AND AGAIN TOWARD THE END OF THE NEXT WORK WEEK. SEVERE STORMS ARE NOT EXPECTED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. TG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT FRI AUG 7 2015
NDZ038-039-049-072330-
BARNES ND-RANSOM ND-CASS ND-
527 PM CDT FRI AUG 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHERN
RANSOM AND SOUTHERN BARNES COUNTIES UNTIL 630 PM CDT...
AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LITCHVILLE...OR 17 MILES SOUTHWEST OF VALLEY CITY...MOVING EAST AT 45
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 15 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HASTINGS AROUND 530 PM CDT.
KATHRYN AROUND 540 PM CDT.
NOME AROUND 550 PM CDT.
FINGAL AND LUCCA AROUND 555 PM CDT.
TOWER CITY AROUND 605 PM CDT.
LAT...LON 4663 9804 4663 9840 4674 9844 4703 9744
4662 9728 4655 9728 4651 9803
TIME...MOT...LOC 2227Z 254DEG 38KT 4670 9817
SPEICHERThe Fargo/Grand Forks radar (KMVX), 94 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar sized hail fell.
Large 1500 to 2000 pound hay bales were rolled for several hundred yards across fields, ditches, and township roads.
Drifts of hail were piled up against the side of a farmstead shop and in nearby ditches and was still melting the following afternoon.
A pole shed roof was blown off and tumbled through a farmyard. It broke down a power pole and power line before coming to rest partially embedded in a farmhouse roof.
The wind gust was reported by a ND ARB observer.
The hail fell along with 1.25 inches of rain.
Dime to quarter sized hail fell along with brief heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585989, 585990, 585991, 585992, 585993, 589772, 589777, 589774, 585994, 585997, 585995, 585996.